Oklahoma, 2021

High Wind in Oklahoma, February 4, 2021

February 4, 2021 · NWS OUN · 1 event in 1 county or zone

High winds were recorded behind a cold front early on the morning of the 4th, with one site across northern Oklahoma reporting winds close to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

High winds were recorded behind a cold front early on the morning of the 4th, with one site across northern Oklahoma reporting winds close to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 3, 11:07 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Feb 3, 11:07 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1107 PM CST Wed Feb 3 2021

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 232 PM CST Wed Feb 3 2021

Conditions will continue to be warm and breezy going into the
evening hours tonight, with temperatures in the 60s across most of
the region. Winds will likely remain strong into the evening with a
strong surface pressure gradient as well as some influence from the
lower level jet aloft. Starting at midnight, a cold front will begin
to enter the area from the northwest, resulting in a surface wind
shift to the north/northwest and intensifying winds. Overnight lows
will remain above normal for Wednesday night/Thursday morning due to
the strong winds, however the high temperatures for Thursday will
drop back down to normal seasonable values. No precipitation is
expected with this front.

Zwink

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 335 PM CST Wed Feb 3 2021

The mid-level longwave trough, currently centered over
Saskatchewan (Canada) and extending across Montana to Idaho to
Nevada, will move southeast towards the Great Lakes by Thursday
night and shift slowly east as a strong low descends behind it.
This will cause the upper trough to broaden over much of the
central and eastern CONUS. Latest guidance suggests this trough
becoming more flat and limiting the amount of cold air that
filters in behind the cold front, which is forecast to arrive
late Saturday. There is the chance that the front remains to our
north (over Kansas), as suggested by the European. Therefore,
temperatures have trended warmer for Sunday.

The mid/upper trough parks over Canada over the next week, and
arctic air is expected to enter our area by Monday night. The GFS
and ECMWF show a cold front entering Oklahoma on Monday and
moving slowly south and perhaps becoming stationary with a surge
of colder air then pushing the front into southeastern Oklahoma
on Monday afternoon. The GFS has trended much colder for next
week, and there is pretty good agreement among models of very cold
temperatures lasting into Wednesday of next week, and possibly
through end of next week.

Though the extent to which temperatures will drop remains
uncertain given the model spread, the NBM probability of daytime
highs at/below freezing temperatures has been rising over the past
few runs. The coldest day appears to be Wednesday with the
probability of daytime highs being at/below freezing on Wednesday
at almost 60 percent, per the 13Z NBM. The 19Z NBM model run is
higher at 65 percent. This forecast package does not yet
incorporate the 19Z NBM data, but peeking at the data showed even
colder high temperatures for Tuesday and Wednesday. As it stands
now, lowest wind chill values are forecast Tuesday night into
Wednesday morning with below zero wind chills possible over
northern Oklahoma, and single digits extending into north Texas.
Precipitation next week is highly uncertain, though there is a
chance of wintry mix beginning Monday.

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 1052 PM CST Wed Feb 3 2021

The cold front over southwestern Kansas will move southeast
overnight and Thursday morning. Gusty southerly winds ahead of the
front will shift to northwesterly winds as the front moves
through. A strong low-level jet is observed over the area this
evening with 55-60 knots on the area VAD Wind Profiles, so non-
convective low-level wind shear will be an issue overnight. Some
MVFR ceilings will likely move into northern Oklahoma for a few
hours behind the front. Gusty northwest winds through the day but
will decrease quickly in the late afternoon or early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  52  31  55 /   0   0   0   0
Hobart OK         44  54  30  56 /   0   0   0   0
Wichita Falls TX  52  60  33  58 /   0   0   0   0
Gage OK           36  48  27  54 /   0   0   0   0
Ponca City OK     40  49  27  54 /   0   0   0   0
Durant OK         54  63  33  57 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....01
AVIATION...26
Hazardous weather outlook, Feb 3, 11:38 AM CST, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1138 AM CST Wed Feb 3 2021

OKZ004>048-050>052-TXZ083>090-041745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1138 AM CST Wed Feb 3 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Woods

When
February 4, 3:15 AM CST
Where
Woods forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Measured 16 north-northeast of Freedom.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946136.